Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 94, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2023, 7:23 PM CDT for 5 counties in Kansas. It was in force for 52 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2023, 7:23 PM CDT (00:23 UTC)
- Expired
- Jun 17, 2023, 8:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Finney County, KS, Gray County, KS, Haskell County, KS, Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 7:35 PM CDT | TSTM WND GST 55 | 4 Nw Missler, KS | Mesonet station DVI10910 Plains. |
| Jun 17, 7:36 PM CDT | HAIL 1.25 | 1 N Cimarron, KS | reported through social media. |
| Jun 17, 7:38 PM CDT | HAIL 1 | Cimarron, KS | Reported through social media. |
| Jun 17, 7:38 PM CDT | HAIL 1 | Cimarron, KS | Reported through social media. |
| Jun 17, 7:42 PM CDT | TSTM WND DMG | 7 S Ingalls, KS | Public report through MPING 1 inch tree limbs broken and shingles blown off. |
| Jun 17, 7:55 PM CDT | TSTM WND GST 69 | 4 Nnw The Haggard Eleva, KS | Mesonet station FW8871 Cimarron. |
| Jun 17, 8:10 PM CDT | TSTM WND DMG | 4 N Copeland, KS | Tree down, photo. Reported through social media. |
| Jun 17, 8:10 PM CDT | TSTM WND DMG | 4 N Copeland, KS | Tree down, photo. Reported through social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 4:34 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 17, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2103 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
261
WUUS53 KDDC 180023
SVRDDC
KSC055-069-081-119-175-180115-
/O.NEW.KDDC.SV.W.0094.230618T0023Z-230618T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
723 PM CDT Sat Jun 17 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Seward County in southwestern Kansas...
Eastern Finney County in southwestern Kansas...
Meade County in southwestern Kansas...
Gray County in southwestern Kansas...
Eastern Haskell County in southwestern Kansas...
* Until 815 PM CDT.
* At 722 PM CDT, severe thunderstorms were located along a line
extending from near Garden City to near Copeland to 7 miles
southeast of Hayne, moving east at 45 mph.
THESE ARE DESTRUCTIVE STORMS FOR Copeland. Radar indications of
up to 80 mph winds are just west of Copeland.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Cimarron, Meade, Montezuma, Pierceville, Copeland, Ingalls, Ensign,
Charleston, Meade State Park, Missler, Kalvesta, The Haggard Elev
and Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
&&
LAT...LON 3700 10067 3817 10072 3818 10023 3700 10022
TIME...MOT...LOC 0022Z 269DEG 15KT 3804 10080 3756 10064 3704 10070
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH
$$
TATRO3 follow-up statements
041
WWUS53 KDDC 180032
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
732 PM CDT Sat Jun 17 2023
KSC055-069-081-119-175-180115-
/O.CON.KDDC.SV.W.0094.000000T0000Z-230618T0115Z/
Seward KS-Finney KS-Meade KS-Gray KS-Haskell KS-
732 PM CDT Sat Jun 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN SEWARD...EASTERN FINNEY...MEADE...GRAY AND EASTERN
HASKELL COUNTIES...
At 732 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Garden City to near Copeland to 9
miles southeast of Hayne, moving east at 15 mph.
THESE ARE DESTRUCTIVE STORMS FOR Montezuma and Copeland.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Cimarron, Meade, Montezuma, Pierceville, Copeland, Ingalls, Ensign,
Charleston, Meade State Park, Missler, Kalvesta, The Haggard Elev and
Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10067 3817 10072 3818 10023 3700 10022
TIME...MOT...LOC 0032Z 269DEG 15KT 3804 10075 3756 10059 3704 10065
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH
$$
TATRO364
WWUS53 KDDC 180040
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
740 PM CDT Sat Jun 17 2023
KSC055-069-081-119-175-180115-
/O.CON.KDDC.SV.W.0094.000000T0000Z-230618T0115Z/
Seward KS-Finney KS-Meade KS-Gray KS-Haskell KS-
740 PM CDT Sat Jun 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN SEWARD...EASTERN FINNEY...MEADE...GRAY AND EASTERN
HASKELL COUNTIES...
At 740 PM CDT, severe thunderstorms were located along a line
extending from 15 miles northeast of Garden City to 7 miles south of
Ingalls to near Meade State Park, moving northeast at 35 mph.
THESE ARE DESTRUCTIVE STORMS FOR Ingalls and Cimarron.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Cimarron, Meade, Montezuma, Pierceville, Copeland, Ingalls, Ensign,
Charleston, Meade State Park, Missler, Kalvesta, The Haggard Elev and
Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10067 3817 10072 3818 10023 3700 10022
TIME...MOT...LOC 0040Z 226DEG 32KT 3810 10063 3772 10045 3714 10041
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH
$$
TATRO726
WWUS53 KDDC 180105
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
805 PM CDT Sat Jun 17 2023
KSC055-069-081-119-175-180115-
/O.EXP.KDDC.SV.W.0094.000000T0000Z-230618T0115Z/
Seward KS-Finney KS-Meade KS-Gray KS-Haskell KS-
805 PM CDT Sat Jun 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEWARD...EASTERN
FINNEY...MEADE...GRAY AND EASTERN HASKELL COUNTIES WILL EXPIRE AT 815
PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3700 10067 3817 10072 3818 10023 3700 10022
TIME...MOT...LOC 0105Z 269DEG 15KT 3810 10050 3772 10032 3714 10028
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:52 PM CDT, 31 minutes earlier.
Area forecast discussion, Jun 17, 6:52 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 652 PM CDT Sat Jun 17 2023 ...updated aviation section... .SHORT TERM...(Tonight and tomorrow) Issued at 111 PM CDT Sat Jun 17 2023 A stationary boundary exists today from central Kansas southwest to the Texas panhandle. This front could have mesoscale impacts later this evening. In the meantime, upslope flow behind the front will continue this afternoon and evening, particularly for the high plains of Colorado into western Kansas. As a result of this flow, afternoon storms are expected to develop across the higher terrain of Colorado. These storms will eventually start to move across the Kansas prairie mid to late evening tonight. Expect storms to cross the state line in the 6 to 8 pm timeframe. A squall line of storms is expected by this evening across western Kansas. Therefore, the main threat with this activity will be intense convective outflow of 60 to 80 mph. It was interesting that the RRFS has outflows of 90+ mph. It's a model, so not taking it verbatim, but still interesting nonetheless the output is that high. Forecast skew-t/log-p's show a mixed low level BL with plenty of DCAPE forecast. With upscale growth in combination of the DCAPE, it is would seem prudent that some seriously strong outflows will be possible this evening across the FA. The second area of interest for another separate area of storms is along and south of the front. Here, higher MUCAPE will be possible in association with the higher dews. Directional shear is high enough for supercells, although speed shear could be a bit lacking. The main question for this second area of storms (roughly SE of KDDC), is what storm mode will be and if storms will interact with the front or not. If storms remain discrete supercells, the the main threats would be very large hail and damaging winds. If storms do interact with the front, then an isolated tornado may be possible as well. Overall, have much higher confidence of the first area of storms spreading across the FA then the second area. The front has already moved fairly well south, so this may limit the potential for the second area of storms versus the first. Otherwise, for the rest of the short term, dry conditions are expected Sunday with near normal temps. .LONG TERM...(Monday through Friday) Issued at 111 PM CDT Sat Jun 17 2023 We will return back to a normal Summer time pattern Monday. A shortwave ridge will build over the FA during this period. Highs should peak into the 90s and the forecast should be storm-free. Shortwave ridging should continue Tuesday as well with hot highs and dry conditions continuing. On Wednesday, a weak shortwave will move across the area. This feature could spark off storms during the evening. Opportunities for storms will continue for the rest of the business week. Coverage will be widely scattered/hit-or-miss type of activity. Temperatures should be close to seasonal normal to finish out the rest of the long term. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 651 PM CDT Sat Jun 17 2023 Widespread strong to severe convective outflow will imminently impact the area terminals over the next 4 hours or so before a eastward moving linear convection system exits into central Kansas after dark. Some areas could see high end winds as well around 80 mph, with potential for hail with a few leading supercells. Heavy rain rates will probably lead to 1-2 mi vsby and IFR ceilings for short duration in the greatest rain rates. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 86 62 93 / 90 0 0 0 GCK 55 87 60 93 / 90 0 0 0 EHA 53 87 58 95 / 70 0 0 0 LBL 55 88 60 96 / 90 0 0 0 HYS 58 86 62 95 / 80 0 0 0 P28 62 87 63 95 / 100 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...99
Hazardous weather outlook, Jun 17, 2:51 AM CDT, 16 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 251 AM CDT Sat Jun 17 2023 KSZ030-031-043>046-061>066-074>081-084>090-180800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 251 AM CDT Sat Jun 17 2023 /151 AM MDT Sat Jun 17 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms capable of producing strong damaging winds of 70 mph, hail up to 4 inches and heavy rainfall will be possible after 5pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Limited Spotter Activation may be required after 5pm south of a Syracuse to Garden City to Dodge City to Pratt line.
In the hours before
Local storm report, Jun 17, 6:18 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
618 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM Hail 1 SW Hayne 37.09N 100.81W
06/17/2023 E0.75 inch Seward KS Trained Spotter
Peas to pennies reported by trained
spotters.
&&
MRLocal storm report, Jun 17, 6:23 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Dodge City KS
623 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Tstm Wnd Gst 5 WNW Elkhart 37.04N 101.97W
06/17/2023 M60 MPH Morton KS Mesonet
Mesonet station CW8810 Elkhart.
&&Local storm report, Jun 17, 6:33 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
633 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM Tstm Wnd Gst 9 NW Wilburton 37.14N 101.90W
06/17/2023 M68 MPH Morton KS Mesonet
Mesonet station CGLK1 Cimarron.
&&Local storm report, Jun 17, 6:53 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
653 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Tstm Wnd Gst Lakin 37.95N 101.26W
06/17/2023 E60 MPH Kearny KS Storm Chaser
&&Local storm report, Jun 17, 7:01 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
701 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM Hail 1 E Tice 37.52N 100.71W
06/17/2023 E1.75 inch Haskell KS Public
&&Local storm report, Jun 17, 7:23 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
723 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Tstm Wnd Gst Sublette 37.48N 100.85W
06/17/2023 E70 MPH Haskell KS Law Enforcement
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:45 PM CDT | Special Weather Statement | DDC | Lane | 30 min |
| Jun 17, 7:46 PM CDT | Special Weather Statement | DDC | Clark | 29 min |
| Jun 17, 7:50 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Gray, Hodgeman, Meade | 55 min |
| Jun 17, 8:01 PM CDT | Tornado Warning | DDC | Ford, Hodgeman | 29 min |
| Jun 17, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 44 min |
| Jun 17, 8:18 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 42 min |
| Jun 17, 8:19 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 71 min |
| Jun 17, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 32 min |
| Jun 17, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 43 min |
| Jun 17, 9:00 PM CDT | Areal Flood Warning | DDC | Gray, Haskell, Meade, Seward | 6 hr |
| Jun 17, 9:03 PM CDT | Special Weather Statement | DDC | Rush | 27 min |
| Jun 17, 9:19 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 41 min |
| Jun 17, 9:20 PM CDT | Special Weather Statement | DDC | Barber | 40 min |
| Jun 17, 9:25 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 35 min |
| Jun 17, 9:28 PM CDT | Flash Flood Warning | DDC | Edwards, Pawnee | 3 hr |
| Jun 17, 9:41 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.